Skip Navigation U.S. Department of Health and Human Services
Agency for Healthcare Research Quality
Archive print banner

Pharmaceutical Research

This information is for reference purposes only. It was current when produced and may now be outdated. Archive material is no longer maintained, and some links may not work. Persons with disabilities having difficulty accessing this information should contact us at: Let us know the nature of the problem, the Web address of what you want, and your contact information.

Please go to for current information.

Giving newborns erythromycin in the first 2 weeks of life increases their risk of gastric outlet obstruction

Infants who receive the antibiotic erythromycin between 3 and 13 days of life are at substantially increased risk of developing infantile hypertrophic pyloric stenosis (IHPS), a condition that results in gastric outlet obstruction that requires surgery. Symptoms include projectile vomiting, dehydration, weight loss, and electrolyte abnormalities, with death occurring rarely. Infants who receive erythromycin after 13 days of life or are given antibiotics other than erythromycin are not at increased risk of IHPS, according to a study supported in part by the Agency for Healthcare Research and Quality (HS10384).

To examine the link between erythromycin and IHPS, researchers at the Vanderbilt University Center for Education and Research in Therapeutics (CERT) analyzed Tennessee Medicaid files from 1985 to 1997. They studied files of infants discharged with a diagnosis of IHPS and prescription files showing erythromycin or other antibiotic exposure between 3 and 90 days of life. Of the 804 infants who met the criteria for IHPS (2.6 of every 1,000 infants), receipt of erythromycin between 3 and 13 days of life, but not later, was associated with a nearly 8-fold increased risk of pyloric stenosis.

Infants were prescribed erythromycin and other antibiotics for conditions ranging from conjunctivitis and respiratory infections to pneumonia and impetigo. It has been hypothesized that erythromycin interacts with receptors of motilin, a hormone that increases movement of the gastrointestinal tract, inducing strong gastric and pyloric bulb contractions. These, in turn, result in enlargement of the pylorus, the passage at the lower end of the stomach that opens into the duodenum. The researchers conclude that physicians should carefully weigh the risks and benefits of erythromycin prior to initiating such therapy in young infants, and that, when possible, they should avoid prescribing erythromycin for infants younger than 2 weeks of age.

See "Very early exposure to erythromycin and infantile hypertrophic pyloric stenosis," by William O. Cooper, M.D., M.P.H., Marie R. Griffin, M.D., M.P.H., Patrick Arbogast, Ph.D., and others, in the July 2002 Archives of Pediatric and Adolescent Medicine 156, pp. 647-650.

Return to Contents
Proceed to Next Article

The information on this page is archived and provided for reference purposes only.


AHRQ Advancing Excellence in Health Care